Mississippi, 2023

Flash Flood in Mississippi, May 10, 2023

May 10, 2023 · NWS MEG · 1 event in 1 county or zone

Slow-moving bands of showers and thunderstorms associated with an upper low located over the Lower Mississippi Valley intensified during the afternoon hours on May 10, 2023, when instability peaked. Locally heavy rainfall resulted in isolated flash flooding over extreme northeast Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Slow-moving bands of showers and thunderstorms associated with an upper low located over the Lower Mississippi Valley intensified during the afternoon hours on May 10, 2023, when instability peaked. Locally heavy rainfall resulted in isolated flash flooding over extreme northeast Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 10, 2:53 PM CST, 5 minutes earlier.

Area forecast discussion, May 10, 2:53 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
353 PM CDT Wed May 10 2023

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 317 PM CDT Wed May 10 2023

Wet and unsettled weather will continue through this weekend.
Loosely organized storms are possible on Thursday as an upper
level low lifts across the region. A couple of storms may produce
gusty winds and small hail. Hot and humid conditions will persist
through Mother's Day with a pattern change anticipated early next
week. Drier and cooler air will persist across the Mid-South
through late next week.

&&

.DISCUSSION...
(This evening through next Tuesday)
Issued at 317 PM CDT Wed May 10 2023

Storms have easily exceeded expectations this afternoon. With over
2500 J/kg of MLCAPE available and less than 15 knots of shear, storms
have pulsed to severe limits across much of the region. Several
microbursts have occurred across the region today and have mainly
caused damage to trees and power poles. A couple instances of
large hail have also occurred. Additional instances of damaging
winds and large hail are possible through early evening along with
isolated flooding reports. Intensity of storms should subside by
sunset with the loss of daytime heating.

Another band of showers will lift across the region overnight, but
should not be a cause for concern. The next round of showers and
thunderstorms will arrive tomorrow afternoon as an upper level low
lifts across the region. A few strong storms are possible as
MLCAPE values approach 2000 J/kg once again. Convection becomes a
bit more scattered Friday through the weekend as no appreciable
forcing mechanisms will be in place across the region. The main
story will be heat and humidity. Highs will be approaching 90 each
day with overnight lows around 70F.

By early next week, the upper level pattern will shift as the
ridge sinks south and a large upper low invades the eastern half
of the U.S. This will help push a cold front through the region on
Monday. As a result, cooler and drier air will filter into the
region Tuesday through late week. Expect highs in the lower 80s
and lows in the lower 60s. The next chance of rainfall will arrive
next weekend as a cold front moves into the region.

AC3

&&

.AVIATION...
(18Z TAFS)
Issued at 1259 PM CDT Wed May 10 2023

Showers and thunderstorms will continue along an outflow boundary
this afternoon into the evening hours. Generally VFR conditions
will prevail through tonight outside of convection, but IFR
ceilings and gusty winds are possible with any storms. This
activity will diminish this evening, though scattered showers will
be possible overnight, mainly over eastern AR. A lull in
precipitation is anticipated on Thursday morning but we do
expect low clouds to fill in across the Mid-South during this
period. Wind speeds will generally remain below 10 kts.

MJ/GNC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Flash Flood Watch through Saturday afternoon for MSZ011.

TN...None.
&&

PUBLIC FORECAST...AC3
AVIATION...MJ

In the hours before

Special weather statement, May 10, 1:23 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
223 PM CDT Wed May 10 2023

ARZ018-026-102000-
Greene AR-Craighead AR-
223 PM CDT Wed May 10 2023

...A strong thunderstorm will impact portions of south central Greene
and northeastern Craighead Counties through 300 PM CDT...

At 222 PM CDT, Doppler radar was tracking a strong thunderstorm over
Monette, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake City, Monette, Black Oak, Lester, Poplar Ridge, East Black Oak,
Macey and Schug.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3602 9036 3601 9037 3600 9037 3600 9031
      3586 9029 3581 9044 3598 9055
TIME...MOT...LOC 1922Z 166DEG 11KT 3590 9039

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Schlessiger
Special weather statement, May 10, 2:14 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
314 PM CDT Wed May 10 2023

TNZ052-053-090-102045-
Hardeman TN-Chester TN-Madison TN-
314 PM CDT Wed May 10 2023

...A strong thunderstorm will impact portions of northeastern
Hardeman, southern Madison and southwestern Chester Counties through
345 PM CDT...

At 314 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chickasaw State Forest, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Henderson, Chickasaw State Forest, Chickasaw State Park, Silerton,
Cloverport, Mercer, Toone, Medon, Neely, Pinson, Pine Top, Parkburg,
Woodville, Uptonville, Deanburg, Teague, Montezuma, Denmark and
Pinson Mounds State Archaeological Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3525 8874 3525 8878 3523 8878 3534 8902
      3557 8905 3549 8865
TIME...MOT...LOC 2014Z 186DEG 8KT 3537 8889

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MJ
Special weather statement, May 10, 2:18 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
318 PM CDT Wed May 10 2023

TNZ092-102045-
Hardin TN-
318 PM CDT Wed May 10 2023

...A strong thunderstorm will impact portions of southwestern Hardin
County through 345 PM CDT...

At 318 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pickwick Landing State Park, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Savannah, Pickwick Landing State Park, Pickwick Dam, Counce, Maddox,
Walkertown, Winn Springs, Bruton Branch and Red Sulphur Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3501 8820 3500 8820 3500 8826 3520 8833
      3524 8813 3501 8810
TIME...MOT...LOC 2018Z 170DEG 11KT 3509 8820

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schlessiger
Local storm report, May 10, 2:22 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
322 PM CDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     2 SE PARAGOULD          36.04N 90.49W
05/10/2023                   GREENE             AR   PUBLIC

            POWER LINES DOWN ON SOUTH SECOND AVENUE IN
            PARAGOULD. TIME IS RADAR ESTIMATED.

&&

AJC
Local storm report, May 10, 2:23 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
323 PM CDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     2 SE PARAGOULD          36.04N 90.49W
05/10/2023                   GREENE             AR   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            SE PARAGOULD. POWER POLES SNAPPED ON SOUTH
            SECOND AVENUE IN PARAGOULD. TIME IS RADAR
            ESTIMATED.

&&

AJC
Local storm report, May 10, 2:50 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
350 PM CDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     2 NW GILT EDGE          35.55N 89.85W
05/10/2023                   TIPTON             TN   PUBLIC

            JAMESTOWN RD IMPASSABLE DUE TO DOWNED TREES.

&&

MJ

The radar

The Columbus AFB radar (KGWX), 118 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Alcorn

When
May 10, 2:58 PM CST to 5:00 PM CST
Where
Alcorn County, 1.48 mi NW of Corinth to 1.96 mi NW of Glens
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.944, -88.540

Flash flooding was reported in the Corinth area. An underpass had water to knee height in Corinth while roads were flooded near Glen.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103112.